Minnesota, 2023

Hail and Damaging Winds in Minnesota, August 1, 2023

August 1, 2023 · NWS FGF · 10 events in 7 counties and zones

An axis of instability moved through NW MN, sparking off convection in the evening hours of August 1st. Large hail and damaging wind gusts were reported with these cells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An axis of instability moved through NW MN, sparking off convection in the evening hours of August 1st. Large hail and damaging wind gusts were reported with these cells.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 1, 2:04 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Aug 1, 2:04 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Grand Forks ND
304 PM CDT Tue Aug 1 2023

.SHORT TERM...(This evening through Wednesday night)
Issued at 224 PM CDT Tue Aug 1 2023

Activity remains isolated on the eastern edge of the instability
within the WAA regime across the MN lakes na trees area. This is
expected to slowly push east this afternoon. Attention in the near
term will be if and where convection can develop in ND. Most
likely along the wind shift line extending from near Cooperstown
towards Grand Forks south of which temps near 90F and 70 dew pts
supporting ample instability. With the effective 0 to 6km shear
in the 30 to 40kt range and ML CAPE around 3000J/kg initial storm
mode should be supercellular to multicellular, creating hail
potential to golfball size and winds to 60mph.

Another round of storms to monitor will be to the west and if a
MCS or linear system develop which could track to the east this
evening into the overnight. This would bring the threat of 60mph
winds should this occur as the convection moves into eastern ND
from the west.

Tomorrow will be a touch cooler as shower chances linger into the
morning hours with drier conditions into the afternoon and
evening. Highs in the mid to upper 80s expected.

.LONG TERM...(Thursday through Tuesday)
Issued at 224 PM CDT Tue Aug 1 2023

Key Messages:

-Seasonal Temperatures to end the week and into the weekend

-Precip chances hinge on thunderstorm activity and timing

Typical late summer pattern with weak forcing and as a result low
predictability exist with precip timing, coverage and placement
within the extended time frame. Ensemble guidance does suggest
potential for a wave and thunderstorms late Friday into Saturday
with rain potential up to 50%. There's a 50-60% chance for
greater than 0.1 inch rainfall, and 30-40% chance for greater than
0.25 inch rainfall.

Behind the wave NW flow returns and temps will be cooler with
highs in the 70s Sun and Mon vs 80s Thur - Sat.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1230 PM CDT Tue Aug 1 2023

Another round of thunder is moving near BJI early this afternoon.
Another convection continues to be difficult in discerning if and
where new activity will develop this afternoon and evening. With
drier air filtering in on north winds in DVL and soon to be GFK
went ahead and removed the thunder mention with chances 30 percent
or less. Did keep the mention at FAR. More likely scenario for
thunder will evolve tonight with activity in the west spreading
east southeast.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...JK
LONG TERM...JK
AVIATION...JK
Hazardous weather outlook, Aug 1, 12:55 PM CST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
155 PM CDT Tue Aug 1 2023

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-021900-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
155 PM CDT Tue Aug 1 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered severe thunderstorms are expected across
the region in the afternoon and evening hours. Threats this
afternoon would be hail up to golf balls within discrete
thunderstorms. In the evening and overnight, storms threats change
to hail up to quarters and winds up to 70mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wednesday theres a slight chance for thunderstorms for NW MN. The
main threat for these storms if they develop is lightning. The
probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 1, 9:16 AM CST, 5 hours 49 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1016 AM CDT Tue Aug 1 2023

MNZ005-006-011615-
Roseau MN-Lake Of The Woods MN-
1016 AM CDT Tue Aug 1 2023

...A strong thunderstorm will impact portions of northeastern Roseau
and northwestern Lake of the Woods Counties through 1115 AM CDT...

At 1015 AM CDT, Doppler radar was tracking a strong thunderstorm near
Garden Island State Recreation Area, or 42 miles northeast of Roseau,
moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Warroad, Wheelers Point, Arnesen, Springsteel Island, Angle Inlet,
Lude and Birch Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Lake of the Woods, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4935 9507 4937 9495 4933 9487 4932 9481
      4929 9482 4918 9479 4909 9475 4888 9468
      4882 9471 4878 9469 4875 9466 4889 9540
      4900 9549 4900 9515 4938 9514
TIME...MOT...LOC 1515Z 304DEG 27KT 4915 9495

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CJ
Special weather statement, Aug 1, 2:34 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
334 PM CDT Tue Aug 1 2023

MNZ008-009-012100-
East Marshall MN-North Beltrami MN-
334 PM CDT Tue Aug 1 2023

...A strong thunderstorm will impact portions of southeastern
Marshall and northwestern Beltrami Counties through 400 PM CDT...

At 334 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Gatzke, or 22 miles northeast
of Thief River Falls, moving southeast at 10 mph.

HAZARD...Landspouts, wind gusts of 50 to 55 mph, and nickel size
         hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Grygla, Gatzke and Espelie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4830 9594 4844 9580 4836 9539 4817 9574
TIME...MOT...LOC 2034Z 312DEG 9KT 4833 9581

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CJ
Special weather statement, Aug 1, 2:38 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
338 PM CDT Tue Aug 1 2023

MNZ001-007-012115-
West Polk MN-West Marshall MN-
338 PM CDT Tue Aug 1 2023

...A strong thunderstorm will impact portions of southern Marshall
and northwestern Polk Counties through 415 PM CDT...

At 338 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oslo, or 16 miles north of Grand Forks, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Warren and Tabor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4820 9670 4801 9679 4793 9698 4802 9707
      4805 9707 4807 9710 4810 9710 4811 9712
      4814 9713 4814 9714 4815 9714 4818 9706
TIME...MOT...LOC 2038Z 310DEG 9KT 4815 9707

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CJ
Special weather statement, Aug 1, 2:56 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
356 PM CDT Tue Aug 1 2023

NDZ024-026>029-012130-
Griggs ND-Nelson ND-Steele ND-Eddy ND-Grand Forks ND-
356 PM CDT Tue Aug 1 2023

...A strong thunderstorm will impact portions of southwestern Grand
Forks, southern Nelson, northern Griggs, southeastern Eddy and
northern Steele Counties through 430 PM CDT...

At 356 PM CDT, Doppler radar was tracking a strong thunderstorm near
Golden Lake, or 37 miles southwest of Grand Forks, moving east at 20
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Northwood, Golden Lake, Finley, Aneta, Binford, Red Willow Lake and
Sharon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern and northeastern North Dakota.

&&

LAT...LON 4773 9860 4777 9745 4736 9756 4754 9850
      4759 9850 4759 9857
TIME...MOT...LOC 2056Z 270DEG 19KT 4764 9775

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Perroux

The radar

The Fargo/Grand Forks radar (KMVX), 143 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
August 1, 3:05 PM CST to 3:10 PM CST
Where
Marshall County, 3.09 mi WNW of Espelie
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
48.250, -95.740

Public reports large tree branches down on power lines causing power outages and hail of unknown size. 7 WSW Grygla. Time estimated from radar, wind gust estimated.

Thunderstorm Wind, Polk

When
August 1, 3:08 PM CST to 3:13 PM CST
Where
Polk County, 1.38 mi N of Davidson
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
47.900, -96.870

Public reports 2 power poles cracked at the base 3 NE Mallory. Wind speed estimated.

Hail, Becker

When
August 1, 3:14 PM CST to 3:19 PM CST
Where
Becker County, 2.07 mi S of Detroit Lakes Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
46.790, -95.880

Becker county EM reports pea to quarter size hail 2 NNE Shoreham.

Thunderstorm Wind, Polk

When
August 1, 3:25 PM CST to 3:30 PM CST
Where
Polk County, Mallory
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
47.880, -96.920

MN DOT site measures a wind gust of 64 mph in Mallory.

Hail, Pennington

When
August 1, 3:31 PM CST to 3:36 PM CST
Where
Pennington County, 4.84 mi N of Erie
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
48.150, -95.670

Delayed report from social media. Broadcast Media reports golf ball to egg size hail 6 east of Goodridge.

Hail, Red Lake

When
August 1, 3:35 PM CST to 3:40 PM CST
Where
Red Lake County, 1.16 mi NW of Perault
Measured
1 in hail
Reported by
Public
Coordinates
47.830, -96.320

Public reports quarter sized hail 5 SSW Red Lake Falls. States beans and corn crop suffered damage. Beans stripped to the stems.

Thunderstorm Wind, Otter Tail

When
August 1, 4:02 PM CST to 4:07 PM CST
Where
Otter Tail County, 1.98 mi NE of Pelican Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.700, -96.000

Photos of tree damage 3 NNE Dunvilla on social media from broadcast media. Estimated 6-inch diameter tree branches downed.

Thunderstorm Wind, Otter Tail

When
August 1, 4:04 PM CST to 4:09 PM CST
Where
Otter Tail County, 1.58 mi ENE of Pelican Lake
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.690, -96.000

Broadcast media relays report of boat lift tipped over on Pelican Lake. Wind speed estimated.

Thunderstorm Wind, Polk

When
August 1, 4:39 PM CST to 4:44 PM CST
Where
Polk County, 1.16 mi NW of Eldred
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
47.690, -96.820

NDAWN station at Eldred measures 59 mph wind gust.

Thunderstorm Wind, Clearwater

When
August 1, 4:45 PM CST to 4:50 PM CST
Where
Clearwater County, 2.78 mi NE of Clearbrook
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.730, -95.380

Public reports medium-sized branches down and pea-sized hail 3 NE Clearbrook. Wind speed estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133032, 1133034, 1133018, 1133038, 1133020, 1133030, 1133035, 1133036, 1133040, 1133037.